Georgia, 2018Damaging Wind in Georgia, December 20, 2018
December 20, 2018 · NWS JAX · 1 event in 1 county or zone
A warm front lifted across the local area as a unusually strong area of low pressure tracked across the SE region. A pre-frontal line of storms moved across the area in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted across the local area as a unusually strong area of low pressure tracked across the SE region. A pre-frontal line of storms moved across the area in the afternoon. A strong low level jet caused strong wind gusts, even from showers. Saturated grounds caused localized flooding from additional heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 20, 8:51 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 20, 8:51 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
851 AM EST Thu Dec 20 2018
.Update.../through this evening/...
Warm front will move North of the region early this afternoon, as
the cold front enters the Western part of the forecast area. The
cold front will sweep East across area this afternoon. Fairly
widespread rain will lift North with the warm front. A line of
showers and storms is expected to develop along and ahead of the
cold front with isolated strong to severe storms possible. The best
chance for severe weather will generally be South of a line from GNV
to SGJ, with an isolated tornado possible. Areal flooding will
remain possible across much of the forecast area as well, as an
average of 2 to 4 inches, with locally higher amounts falls on
already saturated. Highs will range from 65 to 70 over SE GA and
Suwannee valley of Northeast Florida, to 65 to 70 elsewhere.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 53 58 40 / 100 70 60 10
SSI 68 54 61 40 / 100 80 50 10
JAX 70 55 61 40 / 100 80 50 0
SGJ 74 55 63 40 / 100 90 50 0
GNV 69 54 60 39 / 100 60 60 0
OCF 71 55 61 40 / 100 70 60 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for Alachua-Baker-Bradford-
Clay-Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal
St. Johns-Columbia-Gilchrist-Hamilton-Inland Duval-Inland
Flagler-Inland Nassau-Inland St. Johns-Marion-Putnam-
Suwannee-Union.
GA...Flood Watch through Friday morning for Atkinson-Charlton-Clinch-
Echols-Ware.
AM...Small Craft Advisory until 10 AM EST this morning for Coastal
waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
Gale Warning until 4 AM EST Saturday for Coastal waters from
Altamaha Sound to Fernandina Beach FL out 20 NM-Coastal
waters from Fernandina Beach to St. Augustine FL out 20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out
20 NM-Waters from Altamaha Sound GA to Fernandina Beach FL
from 20 to 60 NM-Waters from Fernandina Beach to St.
Augustine FL from 20 to 60 NM-Waters from St. Augustine to
Flagler Beach FL from 20 to 60 NM.
&&
23In the hours before
Local storm report, Dec 20, 11:13 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1113 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND GST 4 W MAYPORT 30.39N 81.48W
12/20/2018 M49 MPH Duval FL MESONET
THE WEATHERFLOW SITE AT BUCK ISLAND MEASURED A PEAK WIND
GUST OF 49 MPH.
&&
NELSONLocal storm report, Dec 20, 11:15 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1115 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM TSTM WND GST 1 NW MAYPORT 30.40N 81.42W
12/20/2018 M53 MPH Duval FL ASOS
THE AUTOMATED SURFACE OBSERVING STATION AT NAVAL STATION
MAYPORT MEASURED A PEAK WIND GUST OF 53 MPH.
&&
NELSONSpecial weather statement, Dec 20, 11:32 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1132 AM EST THU DEC 20 2018
FLZ025-031-032-036-037-201715-
Inland Duval FL-Putnam FL-Alachua FL-Bradford FL-Clay FL-
1132 AM EST THU DEC 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...EASTERN
BRADFORD...NORTHWESTERN PUTNAM...CLAY AND SOUTHWESTERN DUVAL COUNTIES
UNTIL 1215 PM EST...
* At 1132 AM EST, National Weather Service meteorologists were
tracking gusty showers along a line extending from 7 miles
northeast of Raiford to 6 miles south of Starke to near Rochelle.
Movement was northeast at 35 mph.
* Winds in excess of 45 mph possible with these showers.
* Locations impacted include...
Starke, Interlachen, Keystone Heights, Melrose, Middleburg,
Hawthorne, Oakleaf Plantation, Florahome, Cecil Field and Melrose
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2950 8223 2978 8216 3011 8212 3030 8180
3003 8172 2955 8180
TIME...MOT...LOC 1632Z 232DEG 29KT 3012 8213 2985 8212 2956 8219
SHASHYSpecial weather statement, Dec 20, 11:37 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1137 AM EST THU DEC 20 2018
FLZ024-124-125-201715-
Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
1137 AM EST THU DEC 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 1215 PM EST...
* At 1137 AM EST, National Weather Service meteorologists were
tracking gusty showers near Yulee, or 7 miles southwest of
Fernandina Beach, moving north at 30 mph.
* Winds in excess of 45 mph possible with these showers.
* Locations impacted include...
Fernandina Beach and Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3050 8142 3055 8164 3058 8165 3056 8167
3074 8170 3073 8165 3073 8162 3072 8161
3073 8160 3072 8159 3073 8156 3072 8157
3071 8154 3073 8153 3071 8145 3072 8145
3072 8142 3057 8139
TIME...MOT...LOC 1637Z 185DEG 28KT 3059 8155
SHASHYLocal storm report, Dec 20, 11:45 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1145 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM TSTM WND GST 1 NE JEKYLL ISLAND 31.05N 81.41W
12/20/2018 M42 MPH Glynn GA MESONET
THE WEATHERFLOW SITE AT JEKYLL ISLAND MEASURED A PEAK
WIND GUST OF 42 MPH.
&&
NELSONLocal storm report, Dec 20, 11:47 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1147 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM TSTM WND GST 5 SSE CRESCENT BEACH 29.67N 81.21W
12/20/2018 M41 MPH AMZ454 FL PUBLIC
A CITIZENS WEATHER OBSERVING STATION AT MARINELAND
MEASURED A PEAK WIND GUST OF 41 MPH.
&&
NELSONThunderstorm Wind, Glynn
- When
- December 20, 11:52 AM EST
- Where
- Glynn County, 1.82 mi SE of Jekyll Is
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.050, -81.410
The Weatherflow site at Jekyll Island measured a wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Coastal Flood in Florida, December 20 to 21, 20181 injured · $249,000 · EF0 · 11 events
- Flooding in Ohio, December 20 to 24, 2018$23,000 · 11 events
- Tornado in North Carolina, December 20, 2018$30,000 · EF0 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 201814 events
- High Wind in Washington, December 20, 201857 kt wind · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 201850 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 20, 201851 kt wind · 9 events
- Flooding and Heavy Rain in West Virginia, December 20 to 24, 2018$10,000 · 7 events
- Flooding in Virginia, December 20 to 21, 20187 events
- Dense Fog in California, December 20, 20186 events
- Flooding and Heavy Rain in North Carolina, December 20 to 21, 20184 events
- Damaging Winds in Florida, December 20, 2018$1,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791810.